Alert archive / Alabama / Wind Advisories in 2018
Wind Advisory 10, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at May 28, 2018, 2:38 AM CDT for 26 counties in Alabama. It took effect at May 28, 2018, 1:00 PM CDT. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- May 28, 2018, 2:38 AM CDT (07:38 UTC)
- In effect from
- May 28, 2018, 1:00 PM CDT
- Expired
- May 29, 2018, 2:00 PM CDT
- In force
- 25 hr
- Issued by
- NWS Birmingham, AL
All 26 counties
Autauga County, AL, Barbour County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 51 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076 WWUS74 KBMX 280738 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 238 AM CDT Mon May 28 2018 ...STRONG WINDS POSSIBLE ACROSS THE SOUTHEAST THROUGH TUESDAY MORNING... ALZ035>038-040>050-282100- /O.NEW.KBMX.WI.Y.0010.180528T1800Z-180529T1200Z/ Chilton-Coosa-Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 238 AM CDT Mon May 28 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM CDT TUESDAY... The National Weather Service in Birmingham has issued a Wind Advisory, which is in effect from 1 PM this afternoon to 7 AM CDT Tuesday. * TIMING...of the strongest winds will begin in the far southeast by 1 pm this afternoon and slide northward through the night. * WINDS...of 20 to 30 mph with gust to near 40 mph will be possible. * IMPACTS...Large limbs and trees can fall with this wind as the ground will be saturated as the stronger winds move through. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
438 WWUS74 KBMX 282016 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 316 PM CDT Mon May 28 2018 ...STRONG WINDS POSSIBLE ACROSS THE SOUTHEAST THROUGH EARLY TOMORROW MORNING... ALZ035>038-040>050-291200- /O.CON.KBMX.WI.Y.0010.000000T0000Z-180529T1200Z/ Chilton-Coosa-Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 316 PM CDT Mon May 28 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY... * TIMING...through early tomorrow morning. * WINDS...of 20 to 30 mph with gust to near 40 mph will be possible. * IMPACTS...Large limbs and trees can fall with this wind as the ground will be saturated as the stronger winds move through. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
410 WWUS74 KBMX 290304 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1004 PM CDT Mon May 28 2018 ...STRONG WINDS POSSIBLE ACROSS THE SOUTHEAST THROUGH EARLY TUESDAY MORNING... ALZ035>038-040>050-291200- /O.CON.KBMX.WI.Y.0010.000000T0000Z-180529T1200Z/ Chilton-Coosa-Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1004 PM CDT Mon May 28 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY... * TIMING...through early tomorrow morning. * WINDS...of 15 to 25 mph with higher gusts. * IMPACTS...Large limbs and trees can fall with this wind as the ground will be saturated as the stronger winds move through. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
159 WWUS74 KBMX 291019 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 519 AM CDT Tue May 29 2018 ...STRONG WINDS POSSIBLE ACROSS THE EASTERN HALF OF CENTRAL ALABAMA... ALZ017>021-024>029-291900- /O.EXB.KBMX.WI.Y.0010.000000T0000Z-180529T1900Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby- St. Clair-Talladega-Clay-Randolph- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 519 AM CDT Tue May 29 2018 ...WIND ADVISORY IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON... The National Weather Service in Birmingham has issued a Wind Advisory, which is in effect until 2 PM CDT this afternoon. * TIMING...through this afternoon. * WINDS...of 15 to 25 mph with higher gusts. * IMPACTS...Large limbs and trees can fall with this wind as the ground will be saturated as the stronger winds move through. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ALZ035>038-040>050-291900- /O.EXT.KBMX.WI.Y.0010.000000T0000Z-180529T1900Z/ Chilton-Coosa-Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 519 AM CDT Tue May 29 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON... * TIMING...through early tomorrow morning. * WINDS...of 15 to 25 mph with higher gusts. * IMPACTS...Large limbs and trees can fall with this wind as the ground will be saturated as the stronger winds move through. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 28, 12:16 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 28, 12:16 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1216 AM CDT Mon May 28 2018 .UPDATE... For 06Z Aviation. && .SYNOPSIS... Synoptic Analysis: GOES-R moisture channel imagery along with global numerical model depictions align well with an amplifying pattern over the country with a potent upper low over Nevada and into Utah with a narrow corridor of deepening ridging across much of Texas into eastern Nebraska while closer to home the upper level troughing has become enlarged with lower heights present over the central Gulf of Mexico, associated with Subtropical Storm Alberto. Weaker mid layer ridging exists near the Bahamas and extends further south over the western Caribbean Sea. Toward the surface, high pressure over the southwest Atlantic continues to support a southeast to easterly flow across the southeast while the National Hurricane Center analyzes the center of Alberto over the southeast Gulf of Mexico. To the west, weak high pressure was present across eastern Plains while multiple centers of lower pressure were analyzed across the southern and central Rockies. Mesoscale Analysis: GOES-R, NEXRAD and surface analysis data reveals the presence of three low to mid level boundaries that are drifting northwest across the forecast area this morning. The first boundary extended from western Calhoun County and extended southwest into southern Jefferson County and stretched southwest into northern Hale County. Another boundary extended from northern Randolph County southwest into central Dallas County. The third boundary was located across northern Lee County and extended southwest through central Montgomery County. Sounding Discussion: The 27/12Z BMX sounding contained a fairly uniform profile through the vertical column that is resulting in a precipitable water (PWAT) value of 1.77 inches. The absence of any notable dry layers aloft along with low-level easterlies and gradual veering winds higher aloft highlights the growing tropical influence the atmosphere is experiencing with the approach of Alberto. Wind speeds remain light from the surface aloft to around 350 mb with values generally at or less than 10 knots. Further aloft winds do increase to around 35 knots near 250 mb. The modified observed sounding for afternoon forecast high temperatures yields a surface based convective available potential energy value near 2300 J/kg with a lifted index of -6. 05 && .SHORT TERM... With the presence of low and mid level boundaries across our southeast counties and with the uniform northwest movement, have opted to nudge PoP's upward across our southeast, east-central and south-central counties to 18Z. Light showers already are detected by RADAR extending from Lee County southwest to near Montgomery and into southern Lowndes County. The further moistening vertical levels in the atmosphere are helping to further reduce the risk of wet microbursts with a very low risk across our forecast area this afternoon. Updraft strength is expected to be less which will reduce the potential of strong storms along with an expected reduction in the occurrence of lightning activity, especially south and east. The primary concern with the heavier convection will be localized flash flooding, especially in urban and poor drainage areas as relatively slow storm motions coupled with high PWAT values will support torrential tropical downpours. 05 Revised previous short-term discussion:Today and Tonight. There will likely be two areas of enhanced rain chances this afternoon. A mid level trof axis with higher moisture will provide enhanced conditions for thunderstorms across the northwest counties of Central Alabama. Steering level winds will be fairly light across this area, and potential exists for localized heavy rainfall with slow moving storms. The other area will be across the southeast counties where the first wave of showers and isolated thunderstorms associated with Alberto will occur, and carried likely rain chances for areas south of I-85. A band of mostly showers will set-up over southeast Alabama early this evening and gradually shift northward towards I-20 as Alberto approaches the coastline. 58/rose .LONG TERM... Monday through Saturday. The main focus continues to be on Alberto. Overall not much has changed in the progression and synoptic pattern that will help guide Alberto toward the gulf coast. The west coast trough will finally kick the closed upper low out of the Rockies and into the high Plains on Monday into Tuesday. Until that trough can make it closer to the region, we are going to remain on the outer edge of the Bermuda High with the south/southeast flow continuing to provide very rich moisture ahead of the arrival of Alberto. At the same time Alberto will be interacting with and trough to its west which should keep the overall track on path. Rain chances remain high for this time of the year, as the pattern will not really change much at all until the trough passes through our area by Wednesday night, finally getting rid of the tropical airmass. This pattern change will place the airmass that is currently over the southern Plains to work into the area. This will provide fairly warm temperatures (mid 90s) once again. This also puts Central Alabama in an overall NW flow aloft, and could result in multiple rounds of MCS systems each night, depending on what develops to our north. More on that once we get through with Alberto. So after speaking with NHC and dissecting the model trends, we are fairly confident on the overall timing of Alberto and rain chances based on the track of the system. The consensus of the models take the center near Destin, while then taking the center further north and west (generally along the I-65 corridor) during the day Tuesday and possibly exiting by Tuesday night. Look for the center of the low to then become absorbed by the trough on Wednesday, resulting in front moving westward through the area. So to the specifics on impacts from Alberto. With the eastward progression of the storm track the heaviest rains may miss the extreme southwest. The strongest winds will likely make it into the southern areas between 7 and 10 pm Monday night and only be around 25 to 35 mph with higher gusts (depression strength). These winds will likely move north during the day Tuesday, all the while weakening as the system moves north. Flooding and strong winds remain the primary threat but there is a marginal chance at a brief spin up tornado in the southeast Monday night into Tuesday as the system moves on shore with banding on the northeast side of the low. While the heavy rains could produce flooding, not as confident of widespread flooding so will not issue a flash flood watch at this time. On a whole we are looking at 2 to 4 inches of rain area wide, with areas in the east seeing 4 to 6 inches and locally higher totals. Much more on this system over the coming 24 to 48 hours. 16 && .AVIATION... 06Z TAF Discussion. Rain with only isolated embedded thunderstorm will be noted as our airmass becomes ever more tropical. Coverage will become more widespread across Central Alabama as Alberto nears the Gulf Coast. Also, winds will continue to increase as the system approaches with strong sustained and gusty winds possible starting in the afternoon on Monday especially at MGM/TOI. Cigs will lower tonight with more rain bands moving in and go to MVFR, going down to IFR during the morning for a several hours at some locales, then back up to MVFR for much of the rest of Monday. 08 && .FIRE WEATHER... A moist pattern is expected through at least midweek, with a drier and warmer trend for Thursday through the weekend. Best rain chances will be through Wednesday, with heavy rainfall associated with the tropical moisture from Alberto on Monday and Tuesday. A northwest flow for the end of period may result in scattered showers during the evening and morning hours. Patchy fog and low clouds will be possible this morning and Monday morning, but will be limited Tuesday and Wednesday mornings with the stronger winds. No fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 82 69 78 69 83 / 60 90 100 70 60 Anniston 82 70 80 69 83 / 70 90 100 70 70 Birmingham 83 71 80 71 86 / 70 90 100 70 60 Tuscaloosa 84 71 82 71 88 / 70 90 90 60 60 Calera 83 70 80 70 85 / 80 90 90 70 60 Auburn 80 70 79 69 82 / 80 90 90 70 70 Montgomery 83 72 83 72 86 / 90 100 80 70 70 Troy 82 70 82 71 85 / 90 100 80 70 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 27, 8:15 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 815 PM CDT Sun May 27 2018 ALZ011>015-017>050-290415- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 815 PM CDT Sun May 27 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Alberto is forecast to make landfall in the Florida panhandle on Monday and move into south Alabama Monday night. Isolated brief tornadoes are possible across areas mainly east of Interstate 65 and south of Interstate 20 Monday through early Tuesday. The current track takes the center of Alberto northward near the Interstate 65 corridor through Tuesday. Localized flooding is also possible Monday and Tuesday for areas mainly near and east of Interstate 65. The strongest sustained winds from Alberto will be across areas along and south of Interstate 85 Monday night. Sustained winds of 15 to 30 MPH are possible with higher gusts, and a wind advisory may be required. Winds should be lower across the remainder of Central Alabama, but could be gusty at times. Expected rainfall with the track of Alberto will produce minor flooding along Catoma Creek on Wednesday. Please refer to river statements for specific details. Any change in the track of Alberto will make significant changes in the threat areas, and local forecasts and outlooks should be monitored closely for the latest information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be required Monday and into Tuesday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:33 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 27 min |
| May 28, 2:45 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 27 more | 40 hr |
| May 28, 4:27 PM CDT | Special Weather Statement | BMX | Dallas | 33 min |
| May 28, 5:07 PM CDT | Special Weather Statement | BMX | Clay | 23 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.